Kentucky, 2003

Flash Flood in Kentucky, July 16, 2003

July 16, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 15, 9:05 PM EST, 8 hours 55 minutes earlier.

Area forecast discussion, Jul 15, 9:05 PM EST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1005 PM EDT TUE JUL 15 2003

ANOTHER THUNDERSTORM COMPLEX HAS DEVELOPED AHEAD OF THE COLD FRONT
DROPPING THROUGH THE OHIO VALLEY. WHILE THESE ARE SUPPORTED MAINLY
BY THE DIURNAL HEAT OF THE DAY...EXPECT THE STORMS TO CONTINUE FOR
ANOTHER COUPLE OF HOURS BEFORE OUT RUNNING THEIR SUPPORT AND RAINING
THEMSELVES OUT OVER EAST KENTUCKY. HAVE UPPED CLOUDS...POPS AND QPF
THROUGH OUR NORTHERN ZONES. GRIDS AND GRAPHICS ARE ALREADY
OUT...WILL SEND OUT AN UPDATE TO THE ZONES SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
---------------------------------------------------------------------

310 PM EDT TUE JUL 15 2003

THUNDERSTORM COMPLEX DISINTEGRATING QUICKLY AS IT PUSHES INTO LESS
SUPPORTIVE AIR MASS. SEVERE THREAT DIMINISHING WITH TIME AS
WELL...AS CIRRUS SHIELD OUT AHEAD OF THE SYSTEM IS HURTING
INSTABILITY. PROBLEMATIC POPS FOR TONIGHT AS TREND OF THE COMPLEX IN
THE PAST HOUR HAS ME WONDERING IF IT WILL EVEN RAIN BY THE TIME IT
GETS INTO THE CWA. WAS CONSIDERING LIKELY BEFORE...BUT NOW HAVE 30
IN THE NORTHERN COUNTIES AND 40 EVERYWHERE ELSE...AS SOME SCATTERED
CONVECTION HAS POPPED UP AHEAD OF THE COMPLEX. FRONTAL BOUNDARY
LAGGING BEHIND PROGGED TO PUSH IN DURING THE OVERNIGHT
HOURS...HOWEVER MID LEVEL WARMING CREATES A STRONG CAP ON THE
FORECAST SOUNDING AS IT PUSHES ACROSS THE AREA. AVN HAS INITIALIZED
POORLY ON THE FRONTAL POSITION AS WELL AS THE MCC FEATURE. IT HAS
THE MAJORITY OF THE QPF OVER US AT 6Z...WHICH SEEMS RIDICULOUS AT
THIS POINT. DESPITE FRONTAL BOUNDARY BEING SOUTH OF MOST OF THE AREA
TOMORROW...HAVE INCLUDED SLIGHT POP IN THE NORTH AND CHANCE IN THE
SOUTH AS HEATING MAY CONTRIBUTE TO SOME CONVECTION DURING THE
DAYTIME HOURS AS NORTHEST FLOW ENDURES.

THURSDAY THROUGH FRIDAY...FRONTAL BOUNDARY SAGS SOUTH ENOUGH FOR
HIGH PRESSURE TO BUILD IN FROM THE NORTHWEST. TRIMMED POPS BACK SOME
DUE TO GOOD RIDGING PROGGED BY THE MODELS. KEPT IN MIND WHAT HAS
BEEN OCCURRING OVER THE PAST FEW DAYS. LACK OF TRIGGERS AND EVEN
STRONGER MID LEVEL RIDGING EXPERIENCED THAN YESTERDAY SHOULD KEEP
THE SHOWERS AND THUNDERSTORMS UNDER WRAP FOR THURSDAY. MODELS NOW
SHOWING ANOTHER BOUNDARY TO DROP DOWN ON FRIDAY. QPF IS VERY WEAK
WITH THIS...AND WILL ONLY INCLUDE A SLIGHT POP.

EXTENDED...KEPT A PERSISTENCE TYPE OF FORECAST GOING. FRONTAL
BOUNDARY AND S/WVS TO AFFECT THE AREAS SECOND PART OF SATURDAY INTO
SUNDAY. THEN KEPT SLIGHT CHANCE POPS IN THE SOUTHERN HALF OF THE CWA
FOR MONDAY AND TUESDAY AS NORTHWEST FLOW PERSISTS OVER THE OHIO
VALLEY. TEMPS AROUND NORMAL FOR THIS TIME OF YEAR.

GEOGERIAN

---------------------------------------------------------------------
1110 AM EDT TUE JUL 15 2003

14Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE N OF LK SUPERIOR. A
COLD FRONT EXTENDED S FROM THE LOW INTO CENTRAL IL AND THEN SW INTO
THE PANHANDLE OF TX. AN MCS CONTINUES TO ROLL SE AHEAD OF THE FRONT
AND HAS MADE A MORE SOUTHERLY JOG IN THE PAST HOUR AND A HALF. AN
INSTABILITY AXIS EXTENDS INTO CENTRAL KY TO NEAR LEX. CORFIDI
VECTORS TAKE THIS SYSTEM MORE SOUTHERLY THIS AFTERNOON AROUND
RIDGING CENTERED OVER THE CO/NM BORDER. CU FORMATION OVER THE PAST
FEW HOURS COMBINED WITH CIRRUS STREAMING OUR WAY SHOULD HOLD BACK
OUR TEMPS SOME FROM PREVIOUS FORECAST. WILL GO WITH MAINLY MID
80S...PERHAPS A TAD WARMER ALONG THE TN BORDER.

META FORECAST SOUNDING TAKE CAPES TO AROUND 3.5K J/KG AND LIS TO
-7C OR LOWER. HOWEVER...IT APPEARS TO BE BIT WARMER AND HIGHER WITH
DEWPOINTS THAN CURRENTLY EXPECTED. MODIFIED META SOUNDINGS TO
SLIGHTLY DRIER DEWPOINTS AND A TAD LOWER SFC TEMPS LOWER CAPES BELOW
3K J/KG AND LIS TO A MORE MODERATE -5C. STILL CONCERNED WITH SOME
DRY AIR ALOFT AS WBZ VALUES AROUND AROUND 10K FT BASED ON OHX AND
ILN SOUNDINGS. WAD AHEAD OF THE FRONT MAY RAISE THIS SOME...BUT
CONCERNED ABOUT POTENTIAL FOR LARGE HAIL AND STRONG WIND
GUSTS...ESPECIALLY OVER THE WESTERN FRINGE OF THE CWA. THIS AREA IS
NOT IN SLIGHT RISK...BUT WILL CONTINUE TO HIGHLIGHT THE RISK FOR
ISOLATED SEVERE STORMS IN HWO. ISOLATED STORMS SHOULD DEVELOP
SHORTLY AFTER NOON BASED ON CU FIELD WITH MCS APPROACHING AROUND 3
PM.

PELTON
---------------------------------------------------------------------
600 AM EDT TUE JUL 15 2003

WAVE TRACKING IN NORTHERN STREAM IS TRENDING WEAKER WITH SUBSEQUENT
MODEL RUNS.  THIS WAVE SHOULD MERGE INTO THE MEAN TROUGH POSITION
OVER THE EAST BY TUESDAY.  UPPER RIDGE IS SHOULD PERSIST OVER THE
WEST. HURRICANE CLAUDETTE IS EXPECTED TO MOVE ONSHORE IN TX.

A COLD FRONT IS PUSHING SOUTHEAST INTO NORTHERN IL WITH PRE-FRONTAL
TROUGH DEVELOPING AHEAD OF IT. EXPECT THIS TROUGH TO AFFECT OUR
WEATHER BY LATE AFTERNOON INTO THE EVENING WITH UPPER LEVEL
DIFFLUENT FLOW.  THE ACTUAL COLD FRONT WILL MOVE THROUGH ON
WEDNESDAY TO PROVIDE ANOTHER SHOT AT RAINFALL.  BETTER DYNAMICS WILL
BE TO THE NORTH TOWARD THE GREAT LAKE AND EXPECT SCATTERED
CONVECTION ACROSS THE BOUNDARIES MOVING THOUGH...SO HAVE NOT GONE
ABOVE 40 POPS IN THE NEAR TERM...BUT IS CLEARLY HIGHER THAN WHAT NGM
MOS IS WILLING TO GO...BUT GOING WELL LESS THAN AVN MOS FOR
TONIGHT.  POPS WILL TEND TO BE BUT CERTAINLY NOT STRICTLY DIURNAL.

EXPECT TEMPS TO BE QUITE WARM TODAY BEFORE ANY CONVECTION FIRES UP.
GOOD AMOUNT OF SUNSHINE WILL MAKE IT THROUGH DEVELOPING CU WITH WAA
OCCURRING AS PRE-FRONTAL TROUGH APPROACHING.  DID NOT VEER FAR FROM
NGM MOS TEMPS FOR MAX TEMPS TODAY BUT WENT A LITTLE CLOSER TO AVN
MOS POPS TOMORROW AS I EXPECT A BIT MORE CLOUDINESS AND SCATTERED
CONVECTION OCCURRING.

PRECIP IS EXPECTED TO TAIL OFF FINALLY BY WEDNESDAY EVENING FOR THE
MOST PART AS THE FRONT IS EXPECTED TO FINALLY EXIT AND SURFACE
HEATING FADES.

LEFT EXTENDED AS IS.

HEINLEIN
Hazardous weather outlook, Jul 16, 5:00 AM EST, 1 hour before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
600 AM EDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA...ESPECIALLY SOUTH OF THE BERT COMBS MOUNTAIN PARKWAY THROUGH
MID MORNING...AND ALONG AND SOUTH OF THE DANIEL BOONE PARKWAY...AND
HIGHWAY 80 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY FROM FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY DAMAGE OR PRECIPITATION TOTALS FROM ANY
THUNDERSTORMS.

RAY

In the hours before

Local storm report, Jul 16, 2:10 AM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
310 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    LEANDER                   KY   FLASH FLOODS
07/16/03   JOHNSON                        RUNNING WATER 5 TO 6
                                          INCHES DEEP ACROSS HIGHWAY
                                          2039. REPORTED BY DISPATCH.

RAY
Local storm report, Jul 16, 4:07 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
507 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 AM    13 E SOMERSET             KY   FLASH FLOODS
07/16/03   PULASKI                        NEAR HWY 1956 AND HWY 80
                                          ABOUT ONE MILE FROM COUNTY
                                          LINE, HIGHWAY 80 COVER BY
                                          ONE FOOT OF RUNNING WATER.
                                          REPORTED BY DISPATCH.

RAY
Local storm report, Jul 16, 4:09 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR LOCATION
NATIONAL WEATHER SERVICE JACKSON, KY
509 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 AM    13 E SOMERSET             KY   FLASH FLOODS
07/16/03   PULASKI                        NEAR HWY 1956 AND HWY 80
                                          ABOUT ONE MILE FROM LAUREL
                                          COUNTY LINE, HIGHWAY 80
                                          COVER BY ONE FOOT OF
                                          RUNNING WATER. REPORTED BY
                                          DISPATCH.

RAY
Local storm report, Jul 16, 5:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
638 AM EDT WED JUL 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 AM    13 E SOMERSET             KY   FLASH FLOODS
07/16/03   PULASKI                        NEAR HWY 1956 AND HWY 80
                                          ABOUT ONE MILE FROM LAUREL
                                          COUNTY LINE, HIGHWAY 80
                                          COVER BY ONE FOOT OF
                                          RUNNING WATER. REPORTED BY
                                          DISPATCH.

0625 AM    4 S CORBIN                KY   FLASH FLOODS
07/16/03   WHITLEY                        RUNNING WATER ACROSS HIGH
                                          WAY 1193 NEAR BEE CREEK.
                                          REPORTED BY DISPATCH.

RAY

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
July 16, 6:00 AM EST to 8:00 AM EST
Where
Whitley County, 5 mi SW of Corbin
Reported by
LAW ENFORCEMENT
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

United States Highway 25W was closed due to high water flowing between Corbin and Williamsburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372951.